Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Sioux Falls, SD

May 30, 2000Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2000, 6:23 AM CDT for Beadle County, South Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2000, 6:23 AM CDT (11:23 UTC)
Expired
May 30, 2000, 7:15 AM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:30 AM CDTThunderstorm Wind 52 EWessington, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 301126
SVRFSD
SDC005-301215-

BULLETIN - IMMEDIATE BROADCAST REQUESTTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 AM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 715 AM CDT

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF WESSINGTON...OR ABOUT 36
  MILES WEST OF HURON...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON AROUND 630 AM CDT
  WOLSEY AROUND 640 AM CDT
  HURON AROUND 655 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:38 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 30, 3:38 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CDT TUE MAY 30 2000

SATELLITE LOOPS INDICATE LARGE AREA OF LOWER CLOUDS NORTH OF FRONT
WHICH SHOULD DOMINATE FORECAST AREA TODAY THROUGH WEDNESDAY AS COLD
FRONT BECOMES QUASISTATIONARY OVER SOUTHERN NEBRASKA AND SOUTHERN
IOWA. FRONTAL POSITION HARD TO FIND ON SATELLITE PICTURES DUE TO
DYING MCC OVER FORECAST AREA...BUT SURFACE ANALYSIS SHOWS FRONTAL
POSITION OVER NEBRASKA TO SOUTHERN MINNESOTA CUTTING ACROSS
SOUTHEAST PART OF FORECAST AREA EARLY THIS MORNING.

SOUTHWEST FLOW ALOFT THROUGH WEDNESDAY LEAVES FORECAST AREA OPEN TO
SHORT WAVES. WSR-88D INDICATES MODELS ARE A LITTLE FAST WITH SHORT
WAVE OVER SOUTH DAKOTA AND NEBRASKA THIS MORNING...SO WILL NEED TO
HOLD MENTION OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN PART OF
FORECAST AREA AND OVER SOUTHERN PART OF FORECAST AREA THIS MORNING.
WSR-88D REFLECTIVITY MOSAIC INDICATES CENTRAL PART OF FORECAST AREA
FROM EAST TO WEST WILL REMAIN PRECIPITATION FREE TODAY. MODELS SHOW
NEXT MODERATELY STRONG SHORT WAVE FOR FORECAST AREA AROUND 36 HOURS.
ANOTHER SIGNIFICANT WAVE AFFECTS AREA ON NGM...ETA AND AVN AROUND 48
HOURS. NGM AND AVN BEGIN MOVING FRONT NORTH AS WARM FRONT CLOSE TO
SOUTHERN PART OF FORECAST AREA BY 48 HOURS. THIS SHOULD ACT AS
TRIGGER FOR SIGNIFICANT THUNDERSTORMS LATE WEDNESDAY INTO WEDNESDAY
NIGHT.

MODELS DIVERGE ON TEMPERATURES. BASED ON TIME OF YEAR...CLOUD COVER
EARLY THIS MORNING...AND PAST EXPERIENCE...PREFER ETA FOR SOUTHERN
PART OF FORECAST AREA AND CLOSER TO NGM OVER NORTHERN PART OF
FORECAST AREA. CLOUD COVER AND COLD AIR ADVECTION NORTH OF FRONT
SHOULD LIMIT HIGH TEMPERATURES TODAY. WITH SIMILAR SURFACE PATTERN
WEDNESDAY...EXPECT HIGH TEMPERATURES TO BE CLOSE TO HIGH
TEMPERATURES TODAY. ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL KEEP
DEWPOINTS HIGH AND LIMIT TEMPERATURE FALLS TONIGHT.

.FSD...NONE

BLOOM

In the hours before

Local storm report, May 30, 12:54 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 AM CDT TUE MAY 30 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...."

1210 AM    PONCA                     NE   60 MPH TSTM GUST
05/30/00   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 30, 1:50 AM CDT, 4 hours 33 minutes before
SDZ070-071-IAZ020-021-031-032-NEZ013-014-300800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
150 AM CDT TUE MAY 30 2000

...SEVERE THUNDERSTORM WATCHES CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVEERE THUNDERSTORM WATCH
NUMBER 391...AND THE PART OF SEVERE THUNDERSTORM WATCH NUMBER 392
THAT WAS IN EFFECT FOR THE PART OF NORTHWEST IOWA WHICH INCLUDED
SIOUX CITY AND THE AREA JUST EAST OF SIOUX CITY. SHOWERS AND
THUNDERSTORMS WILL STILL MOVE OVER THE AREA TONIGHT...BUT THE THREAT
OF SEVERE STORMS HAS ENDED FOR THE NIGHT.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:10 AM CDTSevere Thunderstorm WarningFSDUnion50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.